Hail, Prowers
- When
- August 13, 3:30 PM MST to 3:35 PM MST
- Where
- Prowers County, Granada
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -102.310
Wind-driven hail broke windows of vehicles and houses.
Isolated severe storms across the southeast plains produced hail up to the size of baseballs which damaged vehicles and windows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated severe storms across the southeast plains produced hail up to the size of baseballs which damaged vehicles and windows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 13, 2:44 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 344 PM MDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 344 PM MDT Sun Aug 13 2017 ...Severe Thunderstorms for the Southeast Plains through this evening... Next upper wave evident in WV pics was moving through northwest CO early this afternoon will be tracking across eastern portions of the area through this evening. Meanwhile...dew points in the 60s still reside across the southeast plains...though as one goes westward into the mountains dew points fall off into the 40s and 30s. Main concern this afternoon and evening will be potential for severe thunderstorms as model soundings show rather high CAPE across the plains...particularly east of a line from La Junta to Kim. Values in this area will be running in the 2000-3000 J/KG range. Low and mid level winds look rather weak but do shift around from the southeast in the afternoon especially across southeast portions of our area. Overall this will yield 0-6km shears in the 30-40kt range. HRRR model runs suggest an early show for the mountains with thunderstorms developing around noon. These will be high based initially, however as they roll off the eastern mountains into the plains and tap richer low level moisture, heavy rain, very large hail and damaging wind gusts will be possible. Although low level helicities are not all that great, any storms which can tap local vorticity along surface boundaries could quickly spin up a non- supercell tornado...so this potential will have to be watched closely today as well. Satellite imagery reveals a boundary across northeast Las Animas, northern Baca and southern Bent and Prowers counties. Activity decreases quickly this evening so have tailed down pops a bit sooner than previous couple nights. Flow aloft on Monday becomes more southwesterly as the upper ridge axis shifts eastward. Still sufficient moisture for another round of isolated to scattered thunderstorms across the mountains and plains...though it appears there will be less forcing on Monday. CAPEs will still be on the high side across the southeast plains so will have to watch for the potential for a strong storm or two along the dry line...but deep layer shears will be weaker which should result in a lower threat for severe weather than today. -KT .LONG TERM...(Monday night through Sunday) Issued at 344 PM MDT Sun Aug 13 2017 Will keep discussion brief due to ongoing active conditions. Primary meteorological concerns during the longer continue to be pops, temperatures, heavy rain/localized flash flood issues and the potential for intense storms at times. Recent longer range PV analysis, forecast model soundings and computer simulations suggest that generally drier conditions should be noted over the forecast district this week(when compared to the past few weeks) with increasing atmospheric moisture then anticipated by next weekend. Overall, expect isolated to scattered primarily afternoon into nighttime shower and thunderstorm activity during the balance of the longer term with precipitation generally favoring higher terrain locations. Still anticipate that some of the stronger storms will be capable of generating heavy rain and localized flash flooding concerns and storms may also be intense at times. Also, well-behaved gradient winds and low-grade fire weather issues are expected to continue into next weekend in combination with maximum and minimum temperatures running near mid-August climatological averages. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 344 PM MDT Sun Aug 13 2017 Isolated to Scattered thunderstorms will be possible at the terminals through 01-02z...producing erratic gusty winds up to 30 kts (or stronger should a storm make a direct hit) along with VFR Cigs/Vis. KCOS and KPUB will have the risk for GS/GR in addition to locally heavy rainfall. However appears the greatest risk for severe thunderstorms with large hail and damaging winds will be east of KLHX through this evening. Thunderstorms should wind down for all areas by 06z with VFR conditions expected tonight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1100 AM MDT Sun Aug 13 2017 COZ058>089-093>099-141700- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1100 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are likely today over the southeastern plains of Colorado. The best chance of severe storms will be generally east of a line from La Junta to Kim. The primary threat will be hail, potentially as large as tennis balls, along with damaging winds to 70 mph. A tornado or two cannot be ruled out. Over the mountains and valleys, scattered thunderstorms are expected with small hail and wind gusts to 40 mph possible. All storms will produce dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible each day. On Tuesday, some of the storms on the eastern plains could be severe with large hail and damaging winds. Otherwise, the main threats from the storms will be small hail, gusty winds and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and evening across southeast plains of Colorado. 31/31
Special Weather Statement National Weather Service Pueblo CO 1223 PM MDT SUN AUG 13 2017 COZ061>063-072-073-076-077-131900- Western/Central Fremont County Below 8500 Ft CO- Central Chaffee County Below 9000 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Western Chaffee County Between 9000 and 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- Western Mosquito Range/East Chaffee County above 9000Ft CO- 1223 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...WEST CENTRAL FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 100 PM MDT... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over Poncha Springs, or 44 miles east of Gunnison, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Salida, Poncha Springs, Swissvale, Howard and Poncha Pass. LAT...LON 3844 10617 3857 10616 3861 10581 3837 10581 TIME...MOT...LOC 1822Z 270DEG 17KT 3852 10611 KT
Special Weather Statement National Weather Service Pueblo CO 129 PM MDT SUN AUG 13 2017 COZ067-068-070-071-132000- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 129 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA... SOUTHEASTERN RIO GRANDE AND NORTHEASTERN CONEJOS COUNTIES UNTIL 200 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Capulin, or 23 miles west of Alamosa, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Jara, Romeo, Capulin and Bountiful. LAT...LON 3726 10637 3744 10634 3741 10580 3714 10586 TIME...MOT...LOC 1928Z 280DEG 20KT 3734 10627 KT
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT SUN AUG 13 2017
COZ067-071-132045-
Southern San Luis Valley CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
209 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 21 miles southwest of Alamosa, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Manassa, Antonito, Romeo, Conejos and Bountiful.
LAT...LON 3718 10620 3731 10608 3717 10573 3699 10588
3700 10597
TIME...MOT...LOC 2009Z 305DEG 18KT 3721 10608
KTSpecial Weather Statement
National Weather Service Pueblo CO
225 PM MDT SUN AUG 13 2017
COZ094-099-132100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
225 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kim, or 38 miles southwest of Springfield, moving
southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
LAT...LON 3706 10333 3718 10312 3706 10292 3700 10299
3700 10327
TIME...MOT...LOC 2025Z 312DEG 9KT 3709 10319
28Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT SUN AUG 13 2017
COZ071-074-132115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
246 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Manassa, or 26 miles south of Alamosa, moving east
at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mesita, Jaroso and Garcia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10589 3703 10597 3720 10589 3706 10531
3699 10534
TIME...MOT...LOC 2046Z 291DEG 25KT 3709 10584
KTSpecial Weather Statement National Weather Service Pueblo CO 417 PM MDT SUN AUG 13 2017 COZ084-085-132245- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 417 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over Schriever AFB, or 18 miles east of Colorado Springs, moving southeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Schriever AFB, Hanover, Truckton and Ellicott. LAT...LON 3874 10462 3888 10449 3875 10414 3853 10433 TIME...MOT...LOC 2216Z 303DEG 16KT 3877 10448 28
The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail. Local standard time, as filed.
Wind-driven hail broke windows of vehicles and houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706896, 706897, 706898.